Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 27, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Aug 28, 2020, 6:54 PM CDT for 4 counties in Tennessee. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 28, 2020, 7:10 PM CDT
- In force
- 16 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Cumberland County, TN, Overton County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 129 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:54 PM CDT | TSTM WND DMG | 10 E Sparta, TN | LARGE TREE LIMBS DOWN ON OLD RAILROAD GRADE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.7
The text
As transmitted.
107
WFUS54 KOHX 282354
TOROHX
TNC035-133-141-185-290030-
/O.NEW.KOHX.TO.W.0027.200828T2354Z-200829T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
654 PM CDT Fri Aug 28 2020
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Southern Overton County in Middle Tennessee...
Northwestern Cumberland County in Middle Tennessee...
Northeastern White County in Middle Tennessee...
Southeastern Putnam County in Middle Tennessee...
* Until 730 PM CDT.
* At 654 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Bon Air Mountain, or 10 miles east of
Sparta, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Crossville around 720 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Pleasant Hill.
This includes Interstate 40 between mile markers 303 and 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3599 8495 3588 8532 3596 8539 3621 8518
3615 8512 3614 8512 3614 8511
TIME...MOT...LOC 2354Z 233DEG 29KT 3594 8528
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Shamburger3 follow-up statements
254
WWUS54 KOHX 282358
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
658 PM CDT Fri Aug 28 2020
TNC035-133-141-185-290030-
/O.CON.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Overton TN-Cumberland TN-White TN-Putnam TN-
658 PM CDT Fri Aug 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN
OVERTON...NORTHWESTERN CUMBERLAND...EAST CENTRAL WHITE AND
SOUTHEASTERN PUTNAM COUNTIES...
At 657 PM CDT, a severe thunderstorm capable of producing a tornado
was located near De Rossett, or 12 miles east of Sparta, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Pleasant Hill around 705 PM CDT.
Crossville around 720 PM CDT.
This includes Interstate 40 between mile markers 304 and 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3599 8495 3590 8529 3596 8535 3621 8518
3615 8512 3614 8512 3614 8511
TIME...MOT...LOC 2357Z 231DEG 29KT 3597 8526
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Shamburger903
WWUS54 KOHX 290005
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
705 PM CDT Fri Aug 28 2020
TNC133-141-185-290014-
/O.CAN.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Overton TN-White TN-Putnam TN-
705 PM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR SOUTHERN OVERTON...EAST CENTRAL WHITE AND
SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3599 8495 3597 8525 3605 8524 3613 8510
TIME...MOT...LOC 0004Z 233DEG 29KT 3601 8520
$$
TNC035-290030-
/O.CON.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Cumberland TN-
705 PM CDT Fri Aug 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN CUMBERLAND COUNTY...
At 704 PM CDT, a severe thunderstorm capable of producing a tornado
was located just north of Pleasant Hill, or 9 miles west of
Crossville, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Mayland around 715 PM CDT.
This includes Interstate 40 between mile markers 308 and 319.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3599 8495 3597 8525 3605 8524 3613 8510
TIME...MOT...LOC 0004Z 233DEG 29KT 3601 8520
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
Shamburger950
WWUS54 KOHX 290010
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
710 PM CDT Fri Aug 28 2020
TNC035-290020-
/O.CAN.KOHX.TO.W.0027.000000T0000Z-200829T0030Z/
Cumberland TN-
710 PM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR NORTHWESTERN CUMBERLAND COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.
LAT...LON 3599 8495 3597 8525 3605 8524 3613 8510
TIME...MOT...LOC 0009Z 233DEG 29KT 3604 8515
$$
ShamburgerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:43 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 28, 6:43 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Nashville TN 643 PM CDT Fri Aug 28 2020 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Broke out late afternoon grouping in zone forecast product for clarity purposes. Removed previous tornado watches. Tornado Watch 467 continues to be in effect for Southern Middle Tennessee until 8 PM CDT. A Flash FLood Watch continues to be in effect until 3 AM CDT Saturday for locations generally just west of and across Cumberland Plateau Region. Tweaked hourly temperature, dewpoint, and wind speed/direction grids. Remainder of forecast continues to be on track. && .AVIATION... 00Z TAF DISCUSSION. Conditions are a coin toss across Mid State terminals, depending on where rain is falling. A mix of VFR to IFR conditions have been observed in the past couple hours and this trend will likely continue through at least the first half of this TAF. CKV is in closest proximity to the low pressure center of remnant Laura, so heavier RA has tapered to -RA or VCSH. BNA/MQY/CSV remain subject to periods of heavier RA or TS for the next few hours, and these fluctuations will be handled by AMDs. Expect southerly winds to continue, gusting as high as 20 kts or so. IFR/LIFR CIGs are possible overnight, improving from west to east on Sat afternoon. Winds will swing around to the west on Saturday, remaining around 10 kts with intermittent gusts. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 3 AM CDT Saturday for Bedford-Cheatham- Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis- Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart- Sumner-Wayne-Williamson-Wilson. && DISCUSSION......JB Wright AVIATION........Schaper
Hazardous weather outlook, Aug 28, 3:33 AM CDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 333 AM CDT Fri Aug 28 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-290845- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 333 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. The remnants of Hurricane Laura will move across Middle Tennessee today and tonight. Gusty winds and heavy downpours are expected, especially this afternoon and evening. A few severe storms with damaging winds are possible, and a couple of brief tornadoes may form. The main time for possible severe storms and spinup tornadoes will be this afternoon and this evening until midnight. The downpours could be heavy enough to cause some localized flash flooding. Western sections have the greatest potential for flooding, so a Flash Flood Watch is in place generally along and west of I-65 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong storms with gusty winds may occur Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather or flooding to the NWS while following all local, state, and CDC guidelines. 13
In the hours before
Local storm report, Aug 28, 5:47 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 3 S RIDGETOP 36.35N 86.76W
08/28/2020 DAVIDSON TN SOCIAL MEDIA
TWO POWER POLES AND ONE LARGE TREE DAMAGED
&&
EVENT NUMBER OHX2000506
SCHAPERSpecial weather statement, Aug 28, 6:00 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Nashville TN 600 PM CDT Fri Aug 28 2020 TNZ065-078-080-282330- Van Buren TN-Warren TN-White TN- 600 PM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAN BUREN...NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES UNTIL 630 PM CDT... At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 2 miles east of McMinnville, moving northeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... McMinnville, Spencer, Doyle, Rock Island State Park and Fall Creek Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3563 8568 3571 8577 3593 8554 3576 8533 TIME...MOT...LOC 2300Z 230DEG 26KT 3569 8568 Shamburger
Local storm report, Aug 28, 6:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 3 WNW VIOLA 35.55N 85.90W
08/28/2020 WARREN TN AMATEUR RADIO
REPORT OF BARN DESTROYED ON CECIL LAXSON RD.
&&
EVENT NUMBER OHX2000507
SCHAPERSpecial weather statement, Aug 28, 6:15 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Nashville TN 615 PM CDT Fri Aug 28 2020 TNZ032-065-282345- Putnam TN-White TN- 615 PM CDT Fri Aug 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE AND SOUTH CENTRAL PUTNAM COUNTIES UNTIL 645 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over Sparta, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sparta. LAT...LON 3590 8547 3595 8554 3612 8538 3603 8525 TIME...MOT...LOC 2315Z 227DEG 21KT 3594 8548 Shamburger
Special weather statement, Aug 28, 6:38 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
638 PM CDT Fri Aug 28 2020
TNZ065-066-290015-
Cumberland TN-White TN-
638 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CUMBERLAND AND
SOUTHEASTERN WHITE COUNTIES UNTIL 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sparta, moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Crossville, Pleasant Hill and Virgin Falls State Natural Area.
This includes Interstate 40 between mile markers 307 and 310.
LAT...LON 3582 8542 3588 8548 3601 8531 3599 8531
3598 8526 3600 8526 3604 8525 3605 8524
3606 8525 3610 8520 3592 8504
TIME...MOT...LOC 2337Z 236DEG 29KT 3586 8539
ShamburgerSpecial weather statement, Aug 28, 6:52 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
652 PM CDT Fri Aug 28 2020
TNZ032>034-066-290030-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-
652 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...
NORTHWESTERN CUMBERLAND...EAST CENTRAL PUTNAM AND SOUTHWESTERN
FENTRESS COUNTIES UNTIL 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 14 miles northwest of Crossville, moving northeast at 35
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Monterey, Grimsley and Clarkrange.
This includes Interstate 40 between mile markers 301 and 307.
LAT...LON 3605 8526 3612 8531 3633 8504 3618 8490
3618 8491
TIME...MOT...LOC 2352Z 233DEG 29KT 3611 8522
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:50 PM CDT | Special Weather Statement | OHX | Davidson | 40 min |
| Aug 27, 8:46 PM CDT | Special Weather Statement | OHX | Davidson | 29 min |
| Aug 28, 2:14 AM CDT | Flash Flood Watch | OHX | Bedford, Cheatham, Davidson, Dickson, Giles, Hickman and 15 more | 20 hr |
| Aug 28, 11:21 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Perry | 24 min |
| Aug 28, 11:24 AM CDT | Special Weather Statement | OHX | Dickson | 36 min |
| Aug 28, 11:37 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 23 min |
| Aug 28, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Lewis, Maury, Williamson | 30 min |
| Aug 28, 11:52 AM CDT | Special Weather Statement | OHX | Giles, Lawrence | 38 min |
| Aug 28, 12:01 PM CDT | Tornado Warning | OHX | Dickson, Hickman, Maury, Williamson | 14 min |
| Aug 28, 12:13 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Hickman, Maury, Williamson | 28 min |
| Aug 28, 12:14 PM CDT | Tornado Warning | OHX | Cheatham, Dickson, Hickman, Williamson | 17 min |
| Aug 28, 12:24 PM CDT | Special Weather Statement | OHX | Giles, Lawrence | 51 min |
| Aug 28, 12:33 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 27 min |
| Aug 28, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 35 min |
| Aug 28, 12:47 PM CDT | Tornado Warning | OHX | Davidson | 28 min |
| Aug 28, 12:54 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Maury, Williamson | 36 min |
| Aug 28, 1:11 PM CDT | Special Weather Statement | OHX | Sumner | 49 min |
| Aug 28, 1:22 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 38 min |
| Aug 28, 1:25 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 50 min |
| Aug 28, 1:55 PM CDT | Special Weather Statement | OHX | Macon, Smith, Trousdale, Wilson | 65 min |
| Aug 28, 3:09 PM CDT | Special Weather Statement | OHX | Lawrence, Wayne | 36 min |
| Aug 28, 3:17 PM CDT | Special Weather Statement | OHX | Dickson, Hickman, Lewis | 28 min |
| Aug 28, 3:44 PM CDT | Special Weather Statement | OHX | Giles, Lawrence, Maury, Williamson | 31 min |
| Aug 28, 3:49 PM CDT | Areal Flood Advisory | OHX | Lawrence, Wayne | 101 min |
| Aug 28, 4:16 PM CDT | Special Weather Statement | OHX | Bedford, Marshall, Rutherford | 44 min |
| Aug 28, 4:39 PM CDT | Special Weather Statement | OHX | Coffee | 36 min |
| Aug 28, 4:49 PM CDT | Special Weather Statement | OHX | Giles | 26 min |
| Aug 28, 5:01 PM CDT | Special Weather Statement | OHX | Bedford | 29 min |
| Aug 28, 5:16 PM CDT | Special Weather Statement | OHX | Warren | 29 min |
| Aug 28, 5:32 PM CDT | Special Weather Statement | OHX | Coffee | 28 min |
| Aug 28, 5:45 PM CDT | Tornado Warning | OHX | Warren | 15 min |
| Aug 28, 6:00 PM CDT | Special Weather Statement | OHX | Van Buren | 30 min |
| Aug 28, 6:15 PM CDT | Special Weather Statement | OHX | White | 30 min |
| Aug 28, 6:38 PM CDT | Special Weather Statement | OHX | White | 37 min |
| Aug 28, 6:52 PM CDT | Special Weather Statement | OHX | Overton | 38 min |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.